Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

July 16, 2021

NWS El Paso, TX issued this special weather statement at Jul 16, 2021, 2:14 PM MDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 2:14 PM MDT (20:14 UTC)
Expired
Jul 16, 2021, 2:45 PM MDT
In force
31 min
Issued by
NWS El Paso, TX

The radar

The El Paso radar (KEPZ), 117 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS84 KEPZ 162014
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Fri Jul 16 2021
 
NMZ417-162045-
Otero Mesa NM-
214 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Dell City. This storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 10552 3214 10557 3222 10547 3212 10538
TIME...MOT...LOC 2014Z 238DEG 3KT 3214 10550 

$$

BROWN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:10 AM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 16, 11:10 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1110 AM MDT Fri Jul 16 2021

.AVIATION...18Z TAF CYCLE
P6SM FEW-SCT080-100 SCT-BKN200-250 through much of the period.
Isolated to scattered VRB20G35KT 1-3SM TSRA BKN040-060 expected to
develop by 20Z over area mountains and the Gila region which could
then shift over areas west of the Continental Divide. Not very
high confidence that any terminals will be affected so have kept
out of the TAFs for now, best chance is likely at KDMN. Storms
should be out of the area by 03Z. Winds generally west to
southwest AOB 12KTS through 06Z then slowly shifting more south to
southeast.

&&

.PREV DISCUSSION...351 AM MDT Fri Jul 16 2021...

.SYNOPSIS...
Active weather will continue through the weekend and into next
week. Areas mainly west of the Rio Grande may see more activity at
least through much of the weekend. Expect heavy rainfall and
strong winds to areas where thunderstorms are present. High
temperatures will be below normal especially as we head into next
week.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Monsoonal moisture is already in place as can be seen on
satellite imagery. There is a mid to low level cloud deck across
portions of the CWA with a few showers developing early this
morning. These isolated showers are expected to persist through
the early morning hours. We should have a break later this
morning, before convection resumes in area mountains early this
afternoon.

The activity today is expected to be slightly less intense than what
we saw yesterday. The risk for flash flooding is reduced due to
precipitable water slightly dropping to 1-1.5 inches with values
closer to 1.5 inches near the AZ/NM border. However, surface
dewpoints remain quite high near 55-60F in southwestern NM. We will
be less unstable with MUCAPE between 500-800 J/kg. So, any storm is
capable of producing brief periods of heavy rain that could lead to
minor flooding of low lying areas in areas west of the Rio Grande.
The secondary threat with any storm today is gusty winds. DCAPEs
will be around 800 J/kg, and low level lapse rates are slightly less
steep than yesterday. Therefore, we will see some strong gusty winds
especially in the western areas, although the max wind speeds should
be lower than on Thursday. But strong gusty winds will be more
likely in areas to the east where conditions are more unstable.

Storms again will start in area mountains early this afternoon, but
will move towards the lowlands during the late afternoon. Storm
coverage will be isolated to scattered in the lowlands as it depends
in the presence of outflows for the development of storms. Residual
showers appear to persist in the overnight hours across the
lowlands. Thus, low POPs are in the forecast tonight. The presence
of clouds from the daytime activity will result in warmer overnight
temperatures.

&&
29

.LONG TERM...Saturday through Friday...
An upper level ridge of high pressure will continue to linger
across the western half of the country while an upper level trough
continues to impact the eastern United States. With the
combination of these two upper level features, showers and
thunderstorms are possible across the Borderland this weekend.
Depending where the center of the upper level ridge will be
located, it will determine what section of our CWA receives the
most rainfall. As of now, the center of the ridge looks to be over
UT/CO/AZ/NM border on Saturday while it shifts slightly north
across the UT/CO/WY border on Sunday. With weakness aloft, a
northerly flow combined with a moist low level southeasterly
flow, showers and thunderstorms are possible across the majority
of the CWA with storms developing across the mountains first then
across the lowlands. Much of the storminess will be to areas west
of the Rio Grande as better moisture will be confined to those
areas. The global models have been fluctuating about the place on
the placement of strong moisture and thunderstorm activities over
the past few runs; thus, I have kept the probability for
precipitation east of the Rio Grande on the low side for both
Saturday and Sunday due to low confidence. The highs on Saturday
will be at or slightly below the average mainly east of the Rio
Grande while on Sunday the highs will be mostly below the normal
across the much of our area with slightly better cloud coverage
and with possibility of increase precipitation. However, El Paso
will remain at or slightly above average with a slight chance for
afternoon and evening showers and thunderstorms on each day. The
winds will be light to moderate at time and generally from the
southeast except in areas where thunderstorms are present.

By early next week, the center of the upper level ridge will
continue to maneuver across mostly the same area with much of the
moisture being confined west of the Continental Divide. This area
will be where showers and thunderstorms activity will be the
greatest; however, storms could develop and spread across the
lowlands due to outflow boundaries from maturing thunderstorms.
Both the GFS and ECMWF do agree on precipitation across our area
but disagrees on the placement. The GFS is a little bullish by
suggesting storm activities will be numerous to widespread while
the ECMWF is a little more conservative by suggesting that mainly
areas west of the Rio Grande should see most of the precipitation.
Whether the GFS or the ECMWF varies, I do expect a chance for
active weather to persist all across the CWA into early next week.
By the middle of next week, the upper level ridge will amplify
across areas to our north as a low develops across the Central
Plains and retrogrades westward under this ridge. With enough
moisture in place coupled with lift from the area of low pressure,
showers and storms will continue through the end of the next
week. Hopefully areas east of the Rio Grande may see better
precipitation coverage by then. The temperature should be below
the climatological normal for this time of the year with the winds
mainly from the east southeast. Expect anywhere between 0.10 to
1.75 inches of rainfall by the end of the period.

&&
36

.FIRE WEATHER...
Moist flow from the Gulf of Mexico persist which will be the main
feature affecting the weather over the next several days. Scattered
to numerous showers and thunderstorms will be possible each day
through next week in area mountains, while isolated to scattered
storms are possible over the lowlands. Thunderstorms over the next
couple of days will be more frequent over the Gila Region and the NM
Bootheel with more isolated coverage to the east. By Saturday, the
coverage will spread out across the area with mountain areas still
seeing higher rainfall amounts. All this moisture in the region
leads to minimum humidity of at least 20% across the lowlands, and
much higher values in the mountains with very good overnight
recoveries.

Temperatures will be near normal the next two days, and on Sunday
begin a slight downward trend due to increased moisture and
cloudiness. Ventilation rates will be generally good to fair, but
appear to deteriorate early next week due to cooler temperatures and
lighter winds.

&&

29
&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 96  76  97  75 /  10  10  10  30
Sierra Blanca           94  69  90  68 /  10  20  30  20
Las Cruces              94  71  94  70 /  20  20  20  30
Alamogordo              94  71  93  70 /  20  20  40  20
Cloudcroft              71  53  71  51 /  40  20  70  30
Truth or Consequences   92  71  93  71 /  30  30  20  30
Silver City             83  63  86  64 /  40  40  30  40
Deming                  95  68  95  70 /  30  30  20  40
Lordsburg               91  68  92  69 /  40  40  20  40
West El Paso Metro      96  76  97  75 /  10  10  10  30
Dell City               98  71  96  71 /  20  20  20  20
Fort Hancock            98  73  98  74 /  10  20  20  30
Loma Linda              91  69  89  69 /  10  20  30  30
Fabens                  97  75  97  75 /  10  20  20  30
Santa Teresa            94  71  95  72 /  10  10  10  30
White Sands HQ          94  73  94  73 /  20  20  20  30
Jornada Range           93  71  94  71 /  20  20  30  30
Hatch                   94  71  95  71 /  20  20  20  30
Columbus                94  71  94  72 /  20  30  20  40
Orogrande               94  71  94  71 /  20  20  20  30
Mayhill                 80  58  80  57 /  50  20  50  20
Mescalero               80  58  81  57 /  30  20  70  30
Timberon                80  57  80  55 /  30  20  50  20
Winston                 83  59  86  59 /  60  30  40  30
Hillsboro               90  67  91  67 /  40  30  30  40
Spaceport               92  70  94  70 /  20  20  30  30
Lake Roberts            82  58  86  59 /  50  40  50  30
Hurley                  86  63  87  63 /  40  30  30  40
Cliff                   89  61  94  62 /  40  40  40  30
Mule Creek              84  64  88  64 /  50  40  40  30
Faywood                 86  66  90  67 /  40  30  30  40
Animas                  91  66  91  67 /  40  40  30  50
Hachita                 92  66  91  67 /  30  40  30  50
Antelope Wells          89  66  91  67 /  40  40  40  50
Cloverdale              84  63  86  64 /  40  50  60  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29-Crespo-Jones/36/26
Hazardous weather outlook, Jul 16, 11:09 AM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Fri Jul 16 2021

NMZ401>417-TXZ418>424-171715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Fri Jul 16 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated lowland and scattered mountain showers and thunderstorms
will be possible again today. The Gila region will likely see the
greatest storm coverage with locally heavy rain the main threat
which could cause localized flooding. A couple of the strongest
storms could also produce wind gusts to 45 mph and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...
Spotters should report any observed hazardous weather to this
office and local law enforcement.

26

In the hours before

Special weather statement, Jul 16, 2:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Fri Jul 16 2021

NMZ417-162045-
Otero Mesa NM-
214 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL
245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles northwest of Dell City. This storm was nearly stationary.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3208 10552 3214 10557 3222 10547 3212 10538
TIME...MOT...LOC 2014Z 238DEG 3KT 3214 10550

BROWN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:04 PM MDTFlash Flood WarningEPZHidalgo3 hr
Jul 15, 6:41 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Jul 15, 7:13 PM MDTSpecial Weather StatementEPZHidalgo32 min
Jul 15, 7:19 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 16, 12:46 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 16, 2:52 PM MDTSpecial Weather StatementEPZLuna23 min
Jul 16, 2:55 PM MDTSpecial Weather StatementEPZHidalgo35 min
Jul 16, 3:07 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Jul 16, 3:51 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 16, 4:17 PM MDTSpecial Weather StatementEPZHidalgo28 min
Jul 16, 4:25 PM MDTDust Storm WarningEPZHidalgo65 min
Jul 16, 4:29 PM MDTSpecial Weather StatementEPZGrant31 min
Jul 16, 4:43 PM MDTSpecial Weather StatementEPZHidalgo32 min
Jul 16, 4:55 PM MDTSevere Thunderstorm WarningEPZGrant50 min
Jul 16, 5:01 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 16, 5:16 PM MDTSpecial Weather StatementEPZLuna29 min
Jul 16, 5:29 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 16, 5:41 PM MDTSpecial Weather StatementEPZGrant34 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.